Hail, Kimball
- When
- May 27, 3:30 PM MST
- Where
- Kimball County, Bushnell
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.230, -103.890
A few strong to locally severe thunderstorms impacted far western Nebraska along the Wyoming border during the late afternoon and early evening hours on 5/27. These storms produced strong wind gusts and some hail across portions of Banner and Kimball counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A few strong to locally severe thunderstorms impacted far western Nebraska along the Wyoming border during the late afternoon and early evening hours on 5/27. These storms produced strong wind gusts and some hail across portions of Banner and Kimball counties. A brief tornado was also observed northwest of Bushnell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 27, 2:36 PM MST, 54 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 336 PM MDT Sat May 27 2023 .SHORT TERM...(This evening through Sunday) Issued at 330 PM MDT Sat May 27 2023 Started the afternoon off with yet another Severe Thunderstorm Watch for most of the CWA. Currently, severe convection is ongoing across the Interstate-25 corridor. Multiple Severe Thunderstorm Warnings for quarter-size hail and even a Tornado Warning with a confirmed tornado have been issued so far this afternoon. Storms are expected to expand further eastward into far eastern Wyoming and the Nebraska panhandle by later this afternoon and into the evening hours. The initial threat, as we have already seen will be large hail and tornadoes with more discrete cells. During the evening, storms look to transition to a more linear mode, which will lead to more of a wind threat. Storms looks to vacate the CWA by midnight tonight. Luckily, the remainder of the holiday weekend looks drier. Don't want to get hopes up as there will likely still be thunderstorms Sunday and Monday afternoon, however convection looks to be more scattered and less widespread in coverage. The same synoptic pattern continues over CONUS with the Rex Block to the east and a broad trough over the west, causing the daily storminess. A more subtler change in this pattern in the form of a stronger shortwave downstream of the trough will push the better moisture supply further off to the east. As a result, winds will turn more westerly and begin to gradually dry out the low-levels, contributing to the decreased storm coverage and intensity over the next two days. Severe weather chances continue into Sunday, but mainly for the Nebraska panhandle. The environment here remains decent enough to potentially get a few isolated strong to severe storms. Dewpoints drop into the 40s and low 50s with pretty impressive SBCAPE in the panhandle of about 1200 to 1800 J/kg. Shear looks to remain similar to today with 0-6 km shear of about 20 to 30 kts. 700-500 mb lapse rates also remain steep. Still could get some heavy rain with storms, although PWs from soundings have roughly dropped to around the 75th percentile for climatology. Heading into Memorial Day, the environment does not look as conducive for severe storms. Dewpoints continue to trend downward, as well as instability and shear. Thunderstorms are still likely during the afternoon, however perhaps just a few isolated storms are possible. .LONG TERM...(Sunday night through Saturday) Issued at 330 PM MDT Sat May 27 2023 An unsettled long term pattern continues. Daily chances for afternoon convection are expected. Warm temperatures are expected Tuesday, before beginning to cool everyday throughout the long term. Thursday through Saturday have the best chances for widspread precipitation. A closed, upper-level low moves into southern California Tuesday and progresses easterly through Wednesday. The closed low begins to take a more northerly track Wednesday and impacts the area Thursday. A similar evolution is present at 500mb and 700mb. Vorticity maximums traverse across the CWA Tuesday and Wednesday, supporting daily precipitation chances. PW values remain between 0.3 and 0.5 for most of the day Tuesday and increase to 0.7 to 0.8 for Wednesday, suggesting a wetter day Wednesday than Tuesday. Decreased temperatures a degree or two, as the NBM seemed a bit warm. Temperatures Tuesday are in the mid-70s west of I-25 and low-80s east of I-25. Temperatures a few degrees cooler Wednesday, but still remain in the mid-70s west of I-25 and low-80s east of I-25. The upper-level low pushes towards the CWA with a strong negative tilt to associated to the trough. A jet streak ejects towards the CWA with the entire area experiencing dynamic lift. The dynamic lift associated with this shortwave continues Friday. Shear values increase for Thursday as well, with bulk shear closer to 30 kts and potentially approaching 40 kts in some locations. Thursday could see some strong to severe storms across the CWA, but this will continue to be monitored. Shear looks lacking for Friday, but PWs remain around 0.9 in western Nebraska and 0.7 to 0.8 for southeast Wyoming. Friday could be a wetter day, though severe weather looks minimal at this time. Temperatures Thursday expected to be in the low-70s west of I-25 and mid- to upper-70s east of I-25. Friday looks to be a few degrees cooler across the region, with upper-60s and low-70 west of I-25 and low- to mid-70s east of I-25. A secondary upper-level low moves into southern California Friday and pushes east through Saturday before turning northerly, following a similar track of the initial upper-level low. The low impacts the CWA Saturday with a jet streak ejecting over the region, providing dynamic lift and supporting precipitation development. Shear values are lower than Thursday, with bulk shear around 30 kts. Some strong to severe storms may be possible, but this will need to continue to be monitored. Did decrease PoPs Saturday per collaboration with neighboring offices. PoPs between 60 and 70% for Saturday. PW values remain near 1.0 for western Nebraska and 0.8 for southeast Wyoming, further supporting precipitation Saturday. Temperatures Saturday cooler than Friday with highs in the upper-60s west of I-25 and low- to mid-70s east of I-25. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 521 AM MDT Sat May 27 2023 IFR/LIFR conditions in fog and low stratus from Cheyenne to Kimball this morning. Timing on lifting around 14-15Z. Another round of showers and thunderstorms forecast for most airports east of the Laramie Range this afternoon through the evening hours. Used HRRR simulated radar for onset timing of thunderstorms. && .FIRE WEATHER... Issued at 330 PM MDT Sat May 27 2023 Minimal fire weather concerns continue over the next several days due to daily chances for showers and storms and fuels in green-up status across the area. More widespread storms with wetting rains are likely Saturday. Storms may contain strong, erratic gusty winds with gusts in excess of 60 MPH. Conditions will gradually dry out Sunday into the beginning of next week with minimum RHs across the area ranging from the teens to low 30s. Lowest RHs will be west of the Laramie Range during this time. Although drier, more storms are expected Sunday through Tuesday. However, storms will be more scattered and less numerous than the previous few days. && .HYDROLOGY... Issued at 345 AM MDT Sat May 27 2023 Runoff from snowmelt continues across the area with warm temperatures continuing, though the seasonal crest may be approaching or just behind us in some areas. The Little Snake River barely reached flood stage again yesterday morning near Baggs and Dixon, but after today, is expected to continue to fall. The flood warning may be able to be let go as soon as this afternoon or Sunday, but will let it continue for now to see where the typical morning crest ends up. The Encampment river remains at action stage, but forecasts hold steady for the next few days. The Laramie River at Laramie is still below action, with the latest RFC forecasts now cresting just below action stage. Slightly drier air is now working in, particularly west of the Laramie range, reducing but not eliminating the short term flash flood threat. Daily thunderstorms over the next few days still could produce locally heavy rainfall, but overall storm coverage and rainfall totals should be lower over the next several days compared to what we saw the last three days. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...SF LONG TERM...AM AVIATION...GCC FIRE WEATHER...SF HYDROLOGY...MN
Hazardous Weather Outlook National Weather Service Cheyenne WY 150 PM MDT Sat May 27 2023 NEZ002-003-019>021-054-055-095-096-WYZ101>119-282000- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 150 PM MDT Sat May 27 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered to numerous showers and thunderstorms continue this afternoon and will continue into the evening. Some storms may be capable of producing large hail, damaging winds, and/or heavy rainfall, mainly along and east of the I-25 corridor. An isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Daily chances for showers and thunderstorms continue through next week. Marginally strong to severe thunderstorms with hail and gusty winds are possible Sunday, though storm coverage may be less than the last few days. Storm coverage could increase midweek. .Spotter information statement... Spotters are encouraged to report severe weather to the National Weather Service in Cheyenne.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
336 PM MDT SAT MAY 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL DOUGLAS 42.76N 105.39W
05/27/2023 M1.00 INCH CONVERSE WY PUBLIC
FACEBOOK POST. NORTH 4TH ST IN DOUGLAS.
&&Special Weather Statement
National Weather Service Cheyenne WY
343 PM MDT Sat May 27 2023
NEZ020-054-272215-
Kimball NE-Banner NE-
343 PM MDT Sat May 27 2023
...A strong thunderstorm will impact portions of north central
Kimball and south central Banner Counties through 415 PM MDT...
At 343 PM MDT, Doppler radar was tracking a strong thunderstorm over
Kimball, moving north at 20 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kimball and Kimball Airport.
This includes Interstate 80 in Nebraska between mile markers 15 and
25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4116 10355 4111 10374 4145 10393 4149 10365
TIME...MOT...LOC 2143Z 166DEG 29KT 4123 10371
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
KubelkaPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
351 PM MDT SAT MAY 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL 4 E WHEATLAND 42.05N 104.88W
05/27/2023 U1.00 INCH PLATTE WY PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&Special Weather Statement
National Weather Service Cheyenne WY
414 PM MDT Sat May 27 2023
NEZ020-054-WYZ119-272245-
Kimball NE-Banner NE-East Laramie County WY-
414 PM MDT Sat May 27 2023
...A strong thunderstorm will impact portions of northwestern
Kimball, southwestern Banner and east central Laramie Counties
through 445 PM MDT...
At 414 PM MDT, Doppler radar was tracking a strong thunderstorm over
Oliver Campground, or 10 miles west of Kimball, moving northwest at
30 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kimball, Albin, Oliver Campground, Oliver Reservoir and Bushnell.
This includes Interstate 80 in Nebraska between mile markers 6 and
15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.
&&
LAT...LON 4125 10360 4114 10392 4146 10415 4155 10390
TIME...MOT...LOC 2214Z 154DEG 30KT 4126 10386
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
KubelkaPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
418 PM MDT SAT MAY 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TORNADO 7 SW CHEYENNE 41.07N 104.89W
05/27/2023 LARAMIE WY PUBLIC
LANDSPOUT TORNADO SIGHTED SOUTHWEST OF
CHEYENNE.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
427 PM MDT SAT MAY 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL 11 NW CHEYENNE 41.26N 104.94W
05/27/2023 M0.50 INCH LARAMIE WY COCORAHS
&&The Cheyenne radar (KCYS), 77 km away, was scanning. The volume nearest the first event began at 22:30 UTC.
3 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
A 60 MPH wind gust was reported 12 miles WSW of Harrisburg.
Trained weather spotters observed a brief tornado approximately 3 miles NW of Bushnell.
An Emergency Management Official reported quarter sized hail approximately 3 miles south of Bushnell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyThe tornado archive for Nebraska, 2023Warnings in Nebraska, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093330, 1093119, 1093134, 1093135, 1093331.